Alert archive / Kentucky / Areal Flood Warnings in 2021

Areal Flood Warning 34, NWS Jackson, KY

March 28, 20217 counties in Kentucky

NWS Jackson, KY issued this areal flood warning at Mar 28, 2021, 10:47 AM EDT for 7 counties in Kentucky. It was in force for 23 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 28, 2021, 10:47 AM EDT (14:47 UTC)
Expired
Mar 29, 2021, 10:00 AM EDT
In force
23 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Bell County, KY, Clay County, KY, Harlan County, KY, Knox County, KY, Leslie County, KY, Letcher County, KY, Perry County, KY

The radar

The Jackson,KY radar (KJKL), 65 km from the middle of the area, began a volume at 14:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 2.8 hours before the alert went out and 331 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 357 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
357 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this areal flood warning went out at Mar 28, 8:30 AM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Mar 28, 8:30 AM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
830 AM EDT Sun Mar 28 2021

.UPDATE...
Issued at 830 AM EDT SUN MAR 28 2021

The back edge of steady rain is currently arriving in our western
counties shortly behind the cold front. Lightning has died out
and has been removed from the forecast. Otherwise, things are on
track, and obs have been blended into the forecast.

&&

.SHORT TERM...(Today through Monday)
Issued at 630 AM EDT SUN MAR 28 2021

A cold front was just about to enter the JKL forecast area from
the northwest at 6 AM. Rain and thunderstorms were occurring near
and ahead of the front. The heaviest rainfall has been in the
Cumberland Basin, with the KY Mesonet station near Whitley city
closing in on a total of 4". This has resulted in flooding, with
warnings ongoing, and a Flood Watch still in effect for our
southern counties until noon.

The cold front will pass through this morning, and rain will taper
off as high pressure builds in from the west. Gusty west winds
will carry in much cooler and drier air. The high will move over
our area late tonight, allowing winds to diminish. This will set
us up for cold temperatures, with frost and/or freezing
temperatures expected by dawn. Abundant spring sun and a cessation
of cold air advection will allow for a sizable warm-up during the
day Monday.

.LONG TERM...(Monday night through Saturday)
Issued at 419 AM EDT SUN MAR 28 2021

The extended will start off dry Monday night, with surface high
pressure in control and shifting east of the state throughout the
overnight. Heights aloft will also begin to lower, as an upper level
low across south-central Canada at 0Z Tuesday continues to dig an
increasing trough across the central and western conus. An
associated surface low pressure system will be located across
Ontario by 18Z Tuesday, dragging a long cold front southward through
the Great Lakes, Central Mississippi Valley, and Southern Plains. As
this system  to progress eastward fairly quickly, so to
will the cold front, passing through KY through the day Wednesday.

Leading up to this frontal passage, southerly flow will continue to
strengthen Tuesday and Tuesday night, advecting warmer and more moist
air into the region. Temperatures on Tuesday will generally peak in
the low 70s for highs. The strong flux of moisture will also promote
precip edging in from the southern CWA in addition to the west ahead
of the approaching front. The GFS, NAM, and ECMWF are all in fairly
good agreement that pops should begin impacting the JKL CWA between
0 and 6Z Wednesday, quickly overspreading and becoming widespread by
12Z Wednesday. This widespread rainfall should continue until the
front passes over, exiting Wednesday night. As the precip starts
overnight, the latest NAM soundings show a very saturated sounding,
but there is also a strong llvl inversion and almost no instability.
Therefore, do not expect any thunderstorms with this. In fact, the
only real thunder potential will be along the actual frontal boundary
as it passes through, which should be a fairly short window given
the quick shift to northerly flow and colder air that filters in
just behind it.

Speaking of colder air, by the time this system reaches KY and more
specifically JKL, the trough will have dug impressively deep into
the region. The axis of this trough should pass over Wednesday
night, with strong northerly flow transporting colder arctic air
into the region. Temperatures will take a toll, dropping into the
mid and upper 20s behind the front. Even as high pressure takes hold
for Thursday, northerly flow will continue, with highs only in the
low 40s, and falling even farther into the low to mid 20s Thursday
night as the center of the high pressure passes through.

By Friday, the upper level trough will finally begin to shift away
from the state, and flow will begin to lesson aloft. High pressure
will still be in place overhead, with decent sunshine throughout the
day helping to boost temps a bit into the upper 40s and low 50s.
This warming trend will continue into Saturday as the high pressure
shifts SE of the state and more return flow takes hold. No rain is
forecast through the remainder of the forecast.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
ISSUED AT 830 AM EDT SUN MAR 28 2021

Conditions varied greatly at the start of the period, from IFR to
VFR. A cold front was pushing through from the northwest and was
through KSME and KSYM, and was still approaching KLOZ, KJKL, and
KSJS. Rain continued near and ahead of the cold front. As the
front continues to progress southeast, most of the rain will taper
off this morning. Winds will shift from southwest to west
northwest and pick up after frontal passage, with gusts topping 20
kts. Will expect mostly MVFR conditions to encompass the area for
a while behind the front. However, with drier air arriving behind
the front, ceilings will rise on this afternoon and allow for a
return of VFR conditions. Winds will diminish tonight.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flood Watch until noon EDT today for KYZ079-080-083>088-113-
115>118.

&&

UPDATE...HAL
SHORT TERM...HAL
LONG TERM...JMW
AVIATION...HAL
Hazardous weather outlook, Mar 28, 8:19 AM EDT, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
819 AM EDT Sun Mar 28 2021

KYZ044-050>052-058>060-068-069-104-106>112-114-119-120-291100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-
Owsley-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Booneville, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
819 AM EDT Sun Mar 28 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible in some locations during the day
Wednesday.

Frost is expected early Monday morning, and could be widespread in
spots. Frost will again be possible in the deeper valleys early
Tuesday morning. Another cold snap is expected by late this week,
when temperatures could drop into the 20s behind a departing
system both Thursday and Friday nights.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report occurrences of hail, damaging wind,
or flooding from the last 24 hours.

KYZ079-080-083>088-113-115>118-291100-
Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-Knott-
Perry-Clay-Leslie-Letcher-
Including the cities of Burnside, Somerset, London, Monticello,
Stearns, Whitley City, Corbin, Williamsburg, Barbourville,
Middlesboro, Pineville, Cumberland, Harlan, Hindman,
Pippa Passes, Hazard, Manchester, Hyden, Jenkins, and Whitesburg
819 AM EDT Sun Mar 28 2021

...FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Most rain will taper off by noon, but runoff from rain that has
already fallen will present a continued risk of flooding this
morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible during the day Wednesday.

Frost is expected early Monday morning, and could be widespread in
spots. Frost will again be possible in the deeper valleys early
Tuesday morning. Another cold snap is expected by late this week,
when temperatures could drop into the 20s behind a departing
system both Thursday and Friday nights.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report occurrences of hail, damaging wind,
or flooding from the last 24 hours.

HAL/JMW

In the hours before

Local storm report, Mar 28, 9:17 AM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
917 AM EDT SUN MAR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 ESE PULASKI           37.20N 84.60W
03/28/2021  M2.04 INCH       PULASKI            KY   MESONET

            TWENTY FOUR HOUR RAINFALL TOTAL.

&&

TAB
Local storm report, Mar 28, 9:20 AM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
920 AM EDT SUN MAR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 SSW ERMINE            37.10N 82.80W
03/28/2021  M2.56 INCH       LETCHER            KY   MESONET

            TWENTY FOUR HOUR RAINFALL TOTAL.

&&

TAB
Local storm report, Mar 28, 9:28 AM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
928 AM EDT SUN MAR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 ESE MIDDLESBORO       36.60N 83.70W
03/28/2021  M4.34 INCH       BELL               KY   OTHER FEDERAL

            24 HOUR RAINFALL TOTAL. YELK2 MESOWEST GAUGE
            AT CUMBERLAND GAP.

&&

TAB
Local storm report, Mar 28, 9:40 AM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
940 AM EDT SUN MAR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       SOMERSET PULASKI COUNTY 37.05N 84.61W
03/28/2021  M2.02 INCH       PULASKI            KY   OTHER FEDERAL

            MESOWEST RAWS SITE.

&&

TAB
Local storm report, Mar 28, 9:42 AM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
942 AM EDT SUN MAR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 SE PEABODY            37.14N 83.58W
03/28/2021  M2.06 INCH       CLAY               KY   OTHER FEDERAL

            TWENTY FOUR HOUR RAINFALL TOTAL FROM
            MESOWEST.

&&

TAB
Local storm report, Mar 28, 9:49 AM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
949 AM EDT SUN MAR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     FLOOD            CRANKS                  36.76N 83.17W
03/28/2021                   HARLAN             KY   PUBLIC

            WATER SURROUNDING HOUSE. TAKEN FROM SOCIAL
            MEDIA.

&&

TAB

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 11:22 PM EDTAreal Flood AdvisoryJKLBell, Harlan, Knox, McCreary, Wayne, Whitley9 hr
Mar 28, 12:43 AM EDTSpecial Weather StatementJKLFleming32 min
Mar 28, 12:55 AM EDTSpecial Weather StatementJKLFleming35 min
Mar 28, 1:09 AM EDTRiver Flood WarningJKLWhitley5 days
Mar 28, 1:14 AM EDTSpecial Weather StatementJKLFleming31 min
Mar 28, 1:48 AM EDTFlash Flood WarningJKLBell, McCreary, Wayne, Whitley6 min
Mar 28, 1:54 AM EDTFlash Flood WarningJKLBell, McCreary, Wayne, Whitley4 hr
Mar 28, 2:13 AM EDTSpecial Weather StatementJKLMcCreary47 min
Mar 28, 2:22 AM EDTAreal Flood AdvisoryJKLKnox, Laurel, McCreary, Pulaski, Wayne, Whitley20 hr
Mar 28, 2:49 AM EDTFlash Flood WarningJKLMcCreary, Whitley4 hr
Mar 28, 3:09 AM EDTFlash Flood WarningJKLBell, Harlan, Knox, Whitley4 hr
Mar 28, 3:12 AM EDTSpecial Weather StatementJKLBell, Harlan, Knox, Letcher, McCreary, Whitley63 min
Mar 28, 3:16 AM EDTAreal Flood AdvisoryJKLBell, Clay, Harlan, Laurel, Leslie, Letcher and 1 more6 hr
Mar 28, 3:51 AM EDTAreal Flood AdvisoryJKLClay, Jackson, Knox, Laurel, Pulaski, Rockcastle30 hr
Mar 28, 4:00 AM EDTFlash Flood WarningJKLKnox4 hr
Mar 28, 4:08 AM EDTSpecial Weather StatementJKLBell, Harlan, Knox, Leslie, Letcher67 min
Mar 28, 5:00 AM EDTFlash Flood WarningJKLBell, Clay, Harlan, Knox, Leslie, Letcher and 1 more6 hr
Mar 28, 5:23 AM EDTAreal Flood AdvisoryJKLClay, Knott, Leslie, Letcher, Perry11 hr
Mar 28, 5:44 AM EDTAreal Flood WarningJKLBell, McCreary, Wayne, Whitley28 hr
Mar 28, 6:04 AM EDTRiver Flood WarningJKLBell32 hr
Mar 28, 6:04 AM EDTRiver Flood WarningJKLKnox62 hr
Mar 28, 6:25 AM EDTAreal Flood WarningJKLKnox, McCreary, Pulaski, Wayne, Whitley28 hr
Mar 28, 6:46 AM EDTAreal Flood WarningJKLBell, Harlan, Knox, Whitley27 hr
Mar 28, 7:44 AM EDTAreal Flood WarningJKLClay, Knox, Laurel, Whitley26 hr
Mar 28, 7:54 AM EDTRiver Flood WarningJKLHarlan13 hr
Mar 28, 8:20 AM EDTAreal Flood WarningJKLClay, Floyd, Knott, Leslie, Letcher, Perry and 1 more26 hr
Mar 28, 8:53 AM EDTAreal Flood AdvisoryJKLFloyd, Knott, Letcher, Perry, Pike5 hr
Mar 28, 9:39 AM EDTRiver Flood AdvisoryJKLClay29 hr
Mar 28, 9:44 AM EDTRiver Flood AdvisoryJKLLetcher49 min
Mar 28, 10:18 AM EDTRiver Flood AdvisoryJKLHarlan6 hr
Mar 28, 10:33 AM EDTRiver Flood WarningJKLLetcher6 hr
Mar 28, 10:43 AM EDTRiver Flood WarningJKLPerry25 hr
Mar 28, 10:46 AM EDTRiver Flood WarningJKLLee46 hr
Mar 28, 10:46 AM EDTRiver Flood WarningJKLEstill66 hr
Mar 28, 2:17 PM EDTAreal Flood WarningJKLBreathitt, Knott, Perry5 hr
Mar 28, 3:04 PM EDTRiver Flood AdvisoryJKLPike15 hr
Mar 28, 3:07 PM EDTRiver Flood WarningJKLOwsley30 hr
Mar 28, 5:19 PM EDTRiver Flood AdvisoryJKLFloyd63 hr
Mar 28, 5:25 PM EDTRiver Flood AdvisoryJKLJohnson30 hr
Mar 28, 7:01 PM EDTAreal Flood WarningJKLLeslie, Perry8 days
Mar 28, 7:15 PM EDTRiver Flood AdvisoryJKLBreathitt40 hr

Nearby

Areal Flood Warnings in Kentucky, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.